North Carolina, 2020High Wind in North Carolina, April 13, 2020
April 13, 2020 · NWS AKQ · 8 events in 5 counties and zones
Very strong gusty south winds in advance of strong low pressure and a cold front produced damaging winds across portions of northeast North Carolina.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong gusty south winds in advance of strong low pressure and a cold front produced damaging winds across portions of northeast North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 13, 9:48 AM EST, 0 minutes earlier.
Area forecast discussion, Apr 13, 9:48 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1048 AM EDT Mon Apr 13 2020
.SYNOPSIS...
A cold front will cross the region late today. The front stalls
along the southeast coast Tuesday with a wave of low pressure
riding northeast along it Tuesday night and Wednesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1045 AM EDT Monday...
Went ahead and cancelled the tornado watch as the morning
convection has pushed east towards the coast and will exit
offshore shortly. Meanwhile, the secondary band of convection is
dvlpng across the nwrn zones so will cont with chc PoPs across
the west thru the aftrn. MD just issued for this convection with
a watch psbl. The gradient winds are howling with gusts over 60
mph along the coast. Went ahead and upgraded to a high wind
warning for these areas. Wind advsry elsewhere. Feeling here is
that some sort of gravity wave is helping to enhance the sfc
winds along the coast. Otw, some BINOVC will hep to boost temps
up thru the 70s, but did lwr highs a few degrees.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
As of 330 AM EDT Monday...
Models show the front stalling ivof the Gulf Stream late tonight
and Tues. Front will be far enough offshore for dry wx tonight
with a partly cloudy sky and less/diminishing wind as weak high
pressure builds in from the north. Lows mid 40s NW to mid 50s
SW. Clouds overspread the area Tues ahead of another system
approaching the region from the west. Any pcpn with this system
will not be until late and confined to the Nwrn most zones
prior to 00z Wed. Highs in the 60s except mid-upr 50s near the
water.
Low pressure develops on the stalled front to the south Tues
night and Wed with high pressure to the north. Stage is set for
a CAA in-situ wedge event with a cool stratiform rain overspreading
the area Tues night and continuing Wed. PoPs ramp up to
likely/categorical after midnight and continue right thru 18Z
Wed when pcpn tapers off and then ends west-east late. Cool and
rather nasty with lows Tue night from the upr 30s NW to mid 40s
SE. Highs Wednesday only in the 40s to low 50s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 330 PM EDT Sunday...
Period begins quiet with high pressure building in over the area for
Thursday and Friday. A low moving quickly from the OH valley to the
northeast will drag a cold front across the area late Friday into
early Saturday morning, with chances for showers along and ahead of
the front. High pressure and drier conditions return for Saturday
and Sunday. Temperatures during this period will be near or just
below normal, with high temps in the 60s and low temps in the 30s/40s.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
As of 645 AM EDT Monday...
Band of strong/severe tstms will cross the area this morning
from 11-13z at RIC/13-16z near the coast. Even outside of any
tstms, S-SW winds will gust to 35-50 kt (highest at SBY) today
before diminishing by this evening. Flight restrictions will
likely continue through at least the first part of the day
before CIGs rise to VFR during the aftn. The actual cold front
crosses the area from NW to SE during the late aftn. Showers/tstms
could redevelop near SBY/PHF/ORF during the mid aftn before
moving offshore by late afternoon.
Outlook...Dry/VFR conditions return tonight-Tue. The next chc
for degraded flight conditions is late Tue night-Wed as low
pressure develops off the Carolina coast (bringing a good chc of
rain to the entire area).
&&
.MARINE...
As of 350 AM EDT Monday...
Latest obs and buoy reports reveal SSE winds 20-30 kt across the
waters this morning, with gusts up to 40 kt already being noted
offshore and at elevated terminals in the lower Bay. Overall, no
changes to headlines with this package, and no significant
change to forecast rationale. Gale Warnings are now in effect
for all waters except the northern coastal waters (ANZ650 and
ANZ652) where Storm Warnings are in place. Deepening sfc low
pressure over the eastern Great Lakes will continue to lift
northeast today, with a warm front lifting across the waters in
the next few hours. The attendant sfc cold front will then push
across the waters later this aftn into this evening. Expect
southerly winds by late morning into the afternoon to be 20-30
kts with gusts around 40 kts in the Gale Warning areas and 30-40
kts with gusts around 50 kts in the northern coastal waters
where the Storm Warnings are in place. Waves in the Bay will
build to 5-7 ft. Seas will build to 10-15 ft over the northern
coastal waters and 7- 11 ft over the southern coastal waters.
Winds will gradually diminish this evening as high pressure
builds in from the west. However, do expect a secondary
surge on cool air advection this evening as high pressure builds
in from the west. After Gale Warnings come down on the Bay and
Rivers, a portion of the waters may need a marginal SCA
overnight. Otherwise, Gales are likely to be followed by SCA
over the coastal waters...as despite the diminishing winds,
seas will be slow to subside, likely not falling below SCA
criteria until late Tuesday or Tuesday evening.
E-NE winds expected tomorrow thru Wednesday, as the front
becomes stalled just to the south and lingers along the Carolina
coast. A weak area of low pressure is then expected to develop
along the front and nudge it farther offshore by later Wed.
Quieter weather then develops for the late week period, as high
pressure builds in from the west.
&&
.TIDES/COASTAL FLOODING...
As of 330 AM EDT Sunday...
A prolonged period of southerly winds will push tidal anomalies up
in the upper Bay, and may result in at least minor flooding
during the evening high tide cycles on the Bay side of the
lower eastern shore at Bishops Head and Cambridge.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...High Wind Warning until 7 PM EDT this evening for MDZ021>025.
High Surf Advisory until 8 PM EDT this evening for MDZ025.
NC...Wind Advisory until 5 PM EDT this afternoon for NCZ012.
High Wind Warning until 5 PM EDT this afternoon for NCZ013>017-
030>032-102.
High Surf Advisory until 5 PM EDT this afternoon for NCZ102.
VA...Wind Advisory until 5 PM EDT this afternoon for VAZ048-060>062-
064>069-075>090-092-093-509>525.
High Wind Warning until 7 PM EDT this evening for VAZ099-100.
High Wind Warning until 5 PM EDT this afternoon for VAZ095>098.
High Surf Advisory until 5 PM EDT this afternoon for VAZ098.
High Surf Advisory until 8 PM EDT this evening for VAZ099-100.
MARINE...Storm Warning until 7 PM EDT this evening for ANZ630>634-638-
650-652-654-656-658.
Gale Warning until 7 PM EDT this evening for ANZ635>637.
&&
SYNOPSIS...JDM
NEAR TERM...JDM/MPR
SHORT TERM...JDM/MPR
LONG TERM...CMF
AVIATION...ERI/JDM
MARINE...MAM
TIDES/COASTAL FLOODING...AKQHazardous weather outlook, Apr 13, 4:40 AM EST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
540 AM EDT Mon Apr 13 2020
NCZ015>017-031-032-VAZ048-062-064-075>078-084>086-095-097-509>512-
517>522-140945-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-Fluvanna-
Goochland-Caroline-Westmoreland-Richmond-Northumberland-Lancaster-
Gloucester-Middlesex-Mathews-Norfolk/Portsmouth-Chesapeake-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
540 AM EDT Mon Apr 13 2020
...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Strong to severe storms and locally heavy rainfall will be possible
with a strong cold front later this morning. Strong southwest winds
are likely behind the storms this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
NCZ012>014-030-VAZ060-061-065>069-079>083-087>090-092-093-096-
513>516-523>525-140945-
Northampton-Hertford-Gates-Bertie-Prince Edward-Cumberland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Suffolk-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
540 AM EDT Mon Apr 13 2020
...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Wind Advisory.
Additionally, gusty southwest winds are likely behind the storms
this afternoon, with gusts up to 45 mph expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ102-VAZ098-140945-
Eastern Currituck-Virginia Beach-
540 AM EDT Mon Apr 13 2020
...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...HIGH SURF ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
High Surf Advisory.
Strong to severe storms and locally heavy rainfall will be possible
with a strong cold front later this morning. Strong southwest winds
are likely behind the storms this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
MDZ025-VAZ099-100-140945-
Maryland Beaches-Accomack-Northampton-
540 AM EDT Mon Apr 13 2020
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
High Surf Advisory.
Strong to severe storms and locally heavy rainfall will be possible
with a strong cold front later this morning. Strong southwest winds
are likely behind the storms this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
MDZ021>024-140945-
Dorchester-Wicomico-Somerset-Inland Worcester-
540 AM EDT Mon Apr 13 2020
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Strong to severe storms and locally heavy rainfall will be possible
with a strong cold front later this morning. Strong southwest winds
are likely behind the storms this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
In the hours before
Local storm report, Apr 13, 8:40 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
940 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM TSTM WND DMG 3 SE BIRCHETT ESTATE 37.23N 77.23W
04/13/2020 PRINCE GEORGE VA PUBLIC
TREES DOWN REPORTED ACROSS PRINCE GEORGE IN
SEVERAL LOCATIONS.
&&
JOLocal storm report, Apr 13, 8:55 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
955 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 AM TSTM WND DMG 1 NE BOTTOMS BRIDGE 37.52N 77.18W
04/13/2020 NEW KENT VA 911 CALL CENTER
TREES AND POWER LINES DOWN IN BOTTOMS BRIDGE
AREA.
&&
JOLocal storm report, Apr 13, 9:00 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1000 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 AM TSTM WND DMG KING WILLIAM 37.68N 77.01W
04/13/2020 KING WILLIAM VA DEPT OF HIGHWAYS
TREE DOWN BLOCKING THE HIGHWAY.
&&
JOLocal storm report, Apr 13, 9:08 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1008 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 AM TSTM WND DMG TAYLORS CORNER 37.23N 77.04W
04/13/2020 PRINCE GEORGE VA DEPT OF HIGHWAYS
TREE DOWN BLOCKING BRANDON RD.
&&
JOLocal storm report, Apr 13, 9:29 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1029 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 AM TSTM WND DMG 1 NE UNION 36.35N 77.01W
04/13/2020 HERTFORD NC 911 CALL CENTER
TREES DOWN NORTHWEST OF AHOSKI.
&&
JOLocal storm report, Apr 13, 9:47 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1047 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 AM NON-TSTM WND DMG 1 W HURLOCK 38.63N 75.89W
04/13/2020 DORCHESTER MD PUBLIC
MEDIUM-SIZED TREE BLOWN OVER.
&&High Wind, Pasquotank
- When
- April 13, 9:48 AM EST
- Where
- Pasquotank forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.265, -76.249 (the zone’s center; the record gives no point)
Wind gust of 50 knots (58 mph) was measured at ECG.
High Wind, Chowan
- When
- April 13, 10:00 AM EST
- Where
- Chowan forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.127, -76.602 (the zone’s center; the record gives no point)
Tree was downed on a home on Cabarrus Street in Edenton.
High Wind, Perquimans
- When
- April 13, 10:05 AM EST
- Where
- Perquimans forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 36.177, -76.408 (the zone’s center; the record gives no point)
Wind gust of 57 knots (66 mph) was measured at Mesonet Station FW2560 Chapanoke.
High Wind, Western Currituck
- When
- April 13, 10:16 AM EST
- Where
- Western Currituck forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.367, -75.937 (the zone’s center; the record gives no point)
Three inch tree limbs were broken. Power poles were broken at (1 S) Knotts Island.
High Wind, Perquimans
- When
- April 13, 10:16 AM EST
- Where
- Perquimans forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.177, -76.408 (the zone’s center; the record gives no point)
One inch tree limbs were broken. Shingles were blown off of a house at (1 NE) Snug Harbor.
High Wind, Pasquotank
- When
- April 13, 10:21 AM EST
- Where
- Pasquotank forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.265, -76.249 (the zone’s center; the record gives no point)
One tree limbs were broken. Shingles were blown off of a house near Elizabeth City.
High Wind, Western Currituck
- When
- April 13, 10:30 AM EST
- Where
- Western Currituck forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 36.367, -75.937 (the zone’s center; the record gives no point)
Wind gust of 56 knots (64 mph) was measured at Mesonet Station 1329W (3 E) Knotts Island.
High Wind, Camden
- When
- April 13, 11:00 AM EST
- Where
- Camden forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.342, -76.161 (the zone’s center; the record gives no point)
Trees were downed on several homes at (2 SSW) Spences Corner.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, April 13, 20206 deaths · 67 injured · $9,000 · EF4 · 70 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 20201 death · 13 injured · $100 million · EF3 · 18 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 20202 deaths · 7 injured · $40 · EF3 · 31 events
- Tornadoes and Damaging Winds in North Carolina, April 13, 20201 death · 2 injured · $5.2 million · EF2 · 67 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 2020$536,000 · EF2 · 11 events
- Winter Weather in Texas, April 13 to 14, 20201 death · 2 injured · 1 event
- Frost and Freeze in Colorado, April 13 to 14, 2020$30 million · 2 events
- High Wind in New York, April 13, 2020$3.1 million · 59 kt wind · 17 events
- Tornadoes and Damaging Winds in Georgia, April 13, 2020$290,000 · EF1 · 39 events
- Hail and Damaging Winds in Maryland, April 13, 2020$867,000 · 1 in hail · 30 events
- Tornadoes and Damaging Winds in North Carolina, April 13, 2020$428,000 · EF1 · 13 events
- High Wind in Connecticut, April 13, 2020$910,000 · 53 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888531, 888534, 888532, 888537, 888538, 888536, 888533, 888535.